Drugs Home > Mevacor and Memory Loss
There is some evidence of a link between Mevacor and memory loss, but at this time, the relationship is not completely clear. Memory loss occurs in less than 1 percent of patients taking this cholesterol medicine. Because memory loss is such an infrequent side effect, research scientists have not been able to determine whether it is actually caused by Mevacor itself or another factor. If you experience any memory loss while taking Mevacor, notify your healthcare provider -- he or she may adjust your dosage or recommend another medication.
While most people tolerate Mevacor® (lovastatin) well, there are possible side effects that can occur. It is not clear if memory loss is a possible Mevacor side effect. The prescribing information for this medication lists memory loss among possible side effect of medications similar to Mevacor (but states that such side effects have not necessarily been reported with Mevacor). If memory loss is a side effect of Mevacor, it certainly is not a common one (it is not listed among side effects that occurred in at least 0.5 percent of people).
There is little research that has been conducted on Mevacor (or statins in general) and its effect on memory loss and other brain conditions. Furthermore, the research that has been done is conflicting. For example, some studies have shown that people taking statins have a lower chance of developing dementia. Other studies have shown no benefit.
In medical journals, there have been a number of isolated reports of memory loss in people taking statins. However, this number is small compared to the number of people taking statins. Therefore, it is difficult to say whether the memory loss is caused by statins, such as Mevacor, or something else.